Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Fosamax for Osteperosis
    avatar
    lanaturner posted:
    I am 61 and was diagnosed with Osteoperosis in my right hip, osteopena in my left hip. My T-Scans were 2.7 (right) and 2.1 (left).
    My doctor is recommending Fosamax, however after reading about the possible side effects, I am hesitant to start a two-year program. I am tall, slender, and healthy. I am not doing a routine exercise program, but I am not sedentary either. Can anyone recommend a natural approach to reversing bone density loss?
    Reply
     
    avatar
    bonebabe responded:
    I know you hate to hear it, there is none. Once you've passed your bone forming years, you have to work with what you have unless you take a medication for it. You can maintain your current bone density with diet and exercise as long as there's no underlying cause for it or you're taking any meds that are known to adversely affect bone density.

    I'm assuming your 2.7 score in your hip is a -2.7 and not a 2.7? That is indeed osteoporosis. Forget about the osteopenia. It doesn't apply to you now. Diagnosis is based on the lowest score.

    I can tell you from experience with the patients we serve in our osteo center that every one of them who has had a hip fracture would have done anything they could to have avoided it. It truly can change the way you live your life. The side effects of any osteo drug are minimal compared to the long lasting effects of a fracture.
     
    avatar
    flowergrandma replied to bonebabe's response:
    I can't take Fosamax or Actonal type drugs because I have a very sensitive stomach and digestive system. I used to have an ulcer years ago. I also have acid reflux so those type of meds are impossible for me to take. What are the alternatives for me that won't have this side affect ?
     
    avatar
    bonebabe replied to flowergrandma's response:
    Reclast. It's an annual IV infusion that is covered by your health insurance, not drug coverage. It takes about 15 minutes and lasts a year. No pills. My brother chooses this treatment as he travels a lot and doesn't want to take the pills with him. Just be sure to get your 1200 mg of calcium in every day or the med won't be effective.


    Helpful Tips

    Comment
    Good luck... More
    Was this Helpful?
    2 of 3 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the National Osteoporosis Foundation website